advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Deltona, Florida, USA:

My 16-year-old daughter was diagnosed when she was five. Her diabetes was well controlled until puberty. She has been hospitalized nine times in the past year alone for DKA! Her A1c is way high; the last one was 12.1 and that is the lowest one in over a year. Recently, we have come to realize that she is hyper-sensitive to stress, emotions, menstrual cycles, illness and life in general. Every time she has anything out of the ordinary going on in her life, she winds up with highs that result in ketones and DKA. Thus, the nine hospital visits in the past year alone.

I have begun tracking just about everything in her life--sugars, foods. moods, stress levels, check her ketones every morning, five to 10 blood sugar checks per day, pulse rate twice a day, etc. I'm at a loss! In the past week, her sugars were great, 90 mg/dl [5.0 mmol/L] to 120 mg/dl [6.7 mmol/L] at all checks. Yesterday, she called me from school and said she thought she was spilling ketones and her pulse rate was up. Sure enough, trace ketones (even though her morning sugar was 124 mg/dl [6.9 mmol/L] and the highest one that morning was 193 mg/dl [10.7 mmol/L]) and her pulse was 108. She was began tracking pulse rates when during her last bout with DKA she was found to be tachycardic with a heart rate of 164.

We've changed endocrinologists three times during the past year. The first one we dumped kept telling me that she was doing it to herself and needed psychiatric care. After several thousand dollars in therapy, her shrink tells me she's just a normal teenager with normal teenage problems and that she is not doing this to herself. I knew that all along, but in the interests of eliminating causes and satisfying her doctors, I took her anyway. When they insisted that she still was most likely doing it to herself, we found another practice. Unfortunately, this one was over four hours away and required either an all day drive and a mid-day appointment or an overnight stay in a hotel...every two to three months! We've recently found another doctor closer to us who she met during her last hospital stay. We figured we'd give him a try.

I keep going back to the question of what we're missing. Is there any other reason she could be going into DKA, for her chronic dehydration, for her symptoms that come on so incredibly fast (last hospital visit--no ketones in the morning, sugars until lunchtime under 120 mg/dl [6.7 mmol/L] and by 5:30 was in the Emergency Room)? She seems to be getting worse, if that's possible, and I am so worried that one of these episodes is going to result in either irreparable damage or death. Could there be another medical condition that the doctors are missing because they think it's all diabetes related? Is there some sort of condition which results in chronic dehydration even though a patient is drinking about one and half to two gallons a day? We're tracking that, too.

Answer:

This sounds pretty scary and rather dangerous. The simple answer may not be to your liking, but it is what the first doctor/diabetes team was saying. Such situation are psychosocial problems about 95% of the time. There are often subtle problems such as sexual abuse, physical abuse, severe depression or learning problems that contribute or are underlying factors. And, the recurrent DKA never happens in the hospital setting and never happens when parents physically take back complete administration of blood glucose and insulin giving. Many other times there also may be subtle fears of hypoglycemia that allows for under dosing or omitted doses of insulin. If on a pump, the pump memory can be used to verify dosage administration. If on pens, then the memory pen, like the Memoire, can serve the same function although one cannot always be sure the insulin is given to the body unless done by a parent. All such factors come down to omitted insulin, though the reasons for the omission are psychological.

The small list of other conditions would include thyroid and adrenal problems, but these are usually easily identifiable especially after recurrent DKA. There is a section on recurrent DKA in my own textbook, Pediatric and Adolescent Diabetes, that talks about these issues more specifically.

Lastly, there are even more rare conditions where insulin is bound and thus no longer available to the body. Then, the recurrent DKA would show up in the hospital and the glucose levels would be unable to be balanced. This would explain the high A1c levels and would require a hospital stay where a nursing aide was in your child's room 100% of the time so that all doses were administered and all other factors controlled for to see if the labile glycemia persists or not.

SB

DTQ-20080212083349
Original posting 21 Mar 2008
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.